IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this paper or follow this series

Consistent Representative Democracy

  • Chambers, Christopher P.

We study axioms which define "representative democracy" in an environment in which agents vote over a finite set of alternatives. We focus on a property that states that whether votes are aggregated directly or indirectly make no difference. We call this property 'representative consistency'. 'Representative consistency' formalizes the idea that a voting rule should be immune to gerrymandering. We characterize the class of rules satisfying 'unanimity, anonymity,' and 'representative consistency'. We call these rules "partial priority rules." A partial priority rule can be interpreted as a rule in which each agent can "veto" certain alternatives. We investigate the implications of imposing other axioms to the list specified above. We also study the partial priority rules in the context of specific economic models.

If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

File URL: http://www.hss.caltech.edu/SSPapers/wp1217.pdf
Our checks indicate that this address may not be valid because: 404 Not Found. If this is indeed the case, please notify (Victoria Mason)


Download Restriction: no

Paper provided by California Institute of Technology, Division of the Humanities and Social Sciences in its series Working Papers with number 1217.

as
in new window

Length: 28 pages
Date of creation: Mar 2005
Date of revision:
Publication status: Published:
Handle: RePEc:clt:sswopa:1217
Contact details of provider: Postal: Working Paper Assistant, Division of the Humanities and Social Sciences, 228-77, Caltech, Pasadena CA 91125
Phone: 626 395-4065
Fax: 626 405-9841
Web page: http://www.hss.caltech.edu/ss
Email:

Order Information: Postal: Working Paper Assistant, Division of the Humanities and Social Sciences, 228-77, Caltech, Pasadena CA 91125
Email:


References listed on IDEAS
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

as in new window
  1. Fine, Kit, 1972. "Some Necessary and Sufficient Conditions for Representative Decision on Two Alternatives," Econometrica, Econometric Society, vol. 40(6), pages 1083-90, November.
  2. Thomson, William, 1993. "The replacement principle in public good economies with single-peaked preferences," Economics Letters, Elsevier, vol. 42(1), pages 31-36.
  3. Salvador Barbera & Matthew O. Jackson, 2004. "Choosing How to Choose: Self-Stable Majority Rules and Constitutions," The Quarterly Journal of Economics, MIT Press, vol. 119(3), pages 1011-1048, August.
  4. Semih Koray, 2000. "Self-Selective Social Choice Functions Verify Arrow and Gibbarad- Satterthwaite Theorems," Econometrica, Econometric Society, vol. 68(4), pages 981-996, July.
  5. Plott, Charles R, 1973. "Path Independence, Rationality, and Social Choice," Econometrica, Econometric Society, vol. 41(6), pages 1075-91, November.
  6. Carmen Bevi? & Salvador Barber?, . "Self-Selection Consistent Functions," UFAE and IAE Working Papers 468.00, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC).
  7. Blackorby, Charles & Donaldson, David, 1984. "Social criteria for evaluating population change," Journal of Public Economics, Elsevier, vol. 25(1-2), pages 13-33, November.
  8. H. Moulin, 1980. "On strategy-proofness and single peakedness," Public Choice, Springer, vol. 35(4), pages 437-455, January.
  9. Salvador Barber?Author-Name: Carmen Bevi?Author-Email: Carmen.Bevia@uab.es, . "Stable Condorcet Rules," UFAE and IAE Working Papers 539.02, Unitat de Fonaments de l'Anàlisi Econòmica (UAB) and Institut d'Anàlisi Econòmica (CSIC).
  10. John Duggan & Cesar Martinelli, 1999. "A Bayesian Model of Voting in Juries," Working Papers 9904, Centro de Investigacion Economica, ITAM.
  11. Fishburn, Peter C, 1971. "The Theory of Representative Majority Decision," Econometrica, Econometric Society, vol. 39(2), pages 273-84, March.
Full references (including those not matched with items on IDEAS)

This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

When requesting a correction, please mention this item's handle: RePEc:clt:sswopa:1217. See general information about how to correct material in RePEc.

For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Victoria Mason)

If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

If references are entirely missing, you can add them using this form.

If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

Please note that corrections may take a couple of weeks to filter through the various RePEc services.

This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.